Illinois, 2015

Excessive Heat in Illinois, July 12 to 13, 2015

July 12 to 13, 2015 · NWS LSX · 6 events in 6 counties and zones

Excessive heat hit parts of West Central and South Central IL The high Heat Index was around 110 with high temperatures in the mid to upper 90s.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Excessive heat hit parts of West Central and South Central IL The high Heat Index was around 110 with high temperatures in the mid to upper 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 12, 5:35 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 12, 5:35 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
635 AM CDT SUN JUL 12 2015

.SHORT TERM:  (THROUGH LATE THIS AFTERNOON)
ISSUED AT 330 AM CDT SUN JUL 12 2015

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PARTS OF NORTHEAST MO
AND WEST CENTRAL IL CENTERED NEAR THE MS RIVER AT 08Z. THE OVERALL
COVERAGE, INTENSITY AND ORGANIZATION HAS DIMINISHED SIGNIFICANTLY
COMPARED TO SEVERAL HOURS EARLIER, AND THIS APPEARS TO BE IN
RESPONSE TO VEERING OF THE LLJ/DECREASING LIFT ALONG AND NORTH OF
THE TRAILING OUTFLOW BOUNDARY. RECENT HRRR RUNS SUGGEST THIS
DOWNWARD TREND SHOULD CONTINUE AS THE ACTIVITY SLIDES TO THE
SOUTHEAST WITH ANY RESIDUAL PRECIPITATION AFTER DAYBREAK PROBABLY
EAST OF THE MS RIVER IN IL, AND DYING QUICKLY. THEREAFTER CLOUDS
SHOULD THIN, SURFACE WINDS SHOULD RECOVER AND BECOME SOUTHWESTERLY
AND TEMPS WILL RISE QUICKLY. THE MODELS FORECAST SIGNIFICANT LOW-
MID LEVEL WARMING SUGGESTING THE WESTERN EDGE OF THE CAP SHOULD
ADVANCE EAST OF THE CWA BY EARLY EVENING. HIGHS IN THE LOW-MID 90S
WITH THE HIGHEST CENTERED IN THE ST. LOUIS METRO AREA ARE STILL ON
TRACK, AS IS THE PREVIOUSLY ISSUED METRO STL HEAT ADVISORY.

GLASS

.LONG TERM:  (TONIGHT THROUGH SATURDAY)
ISSUED AT 330 AM CDT SUN JUL 12 2015

THERE CONTINUE TO BE ALOT OF QUESTIONS ON THE POTENTIAL FOR
THUNDERSTORMS TONIGHT INTO MONDAY NIGHT. THE MODEL QPFS ARE QUITE
VARIED WITH SOME OF THEM GENERATING PRECIPITATION WELL BACK INTO
VERY WARM MID LEVEL TEMPERATURES THAT SHOULD SUPPRESS DEEP
CONVECTION. NONE OF THE MODELS HAVE FORECAST QPF PARTICULARILY
WELL THE LAST FEW DAYS AND THE NORMALLY RELIABLE ECMWF HAS SHOWN A
BIAS WITH TOO MUCH QPF INTO THE WARM MID LEVEL TEMPS. IF THE MODEL
FORECASTS OF THESE WARMING MID LEVEL TEMPS IS ON TARGET, I THINK
THE MAIN CORRIDOR OF ACTION TONIGHT WILL BE FROM NORTHEAST IA
INTO CENTRAL IL INTO INDIANA ASSOCIATED WITH THE NEXT NORTHWEST
FLOW SHORTWAVE MOVING OUT OF THE UPPER MS VALLEY. ONLY THE NORTHEAST
FRINGES OR OUR CWA SHOULD HAVE ANY CHANCE OF CONVECTION TONIGHT
INTO EARLY MONDAY MORNING.

THE LOW-MID LEVELS CONTINUE TO WARM ON MONDAY WITH 700 MB TEMPS OF
+12 TO +14 DEGC BY 00Z WEDENSDAY, WHICH AGAIN CASTS UNCERTAINTY
THROUGH EARLY EVENING ON THE WESTERN EXTENT OF ANY CONVECTION.
I'LL CONTINUE TO KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST
FROM FAR EASTERN MO INTO WESTERN IL ON MONDAY ACCOUNTING FOR BOTH
THE UNCERTAINTY IN THE EARLY MORNING AND AGAIN IN THE LATER
AFTERNOON. ONCE AGAIN IF THESE FORECAST MID LEVEL TEMPS ARE
CORRECT I THINK THE MAIN CORRIDOR OF THUNDERSTORM ACTIVITY WILL BE
JUST NORTHEAST AND EAST OF THE CWA IN IL. WHEREEVER THAT EDGE OF
THE CAP IS LOCATED, THE REGION WILL BE VERY UNSTABLE BY AFTERNOON
WITH STRONG DEEP LAYER SHEAR SUPPORTIVE OF ORGANIZED SEVERE
THUNDERSTORMS. MONDAY LOOKS TO BE THE HOTEST DAY THUS FAR THIS
SUMMER WITH HIGHS WELL INTO THE 90S, THE HOTTEST TEMPS AGAIN
CENTERED ON METRO ST. LOUIS. HEAT INDICES OF 105+ WILL OCCUPY
GREATER REAL ESTATE AND I HAVE EXPANDED THE HEAT ADVISORY TO ALL
BUT THE FAR SOUTHERN CWA/EASTERN OZARKS.

A SERIES OF SHORT WAVES WILL CONTINUE TO TRACK FROM THE UPPER MS
VALLEY THROUGH THE LOWER GREAT LAKES AND INTO THE OH VALLEY ON
MONDAY NIGHT AND THESE SHOULD PROMPT HEIGHT FALLS AND MID LEVEL
COOLING. WHILE THE MAIN ACTION ZONE WILL REMAIN TO OUR EAST, THE
COOLING ALOFT AND FRONT SINKING INTO THE AREA ARE SUFFICIENT FOR A
THREAT OF SCATTERED THUNDERSTORMS ON MONDAY NIGHT. WHILE THE FRONT
WILL BISECT THE AREA ON TUESDAY WITH THE MAIN CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS SOUTHERN MO AND SOUTHERN IL, ONLY MODEST
COOLING WILL OCCUR AND MANY AREAS WILL STILL HAVE SEASONABLY HOT
TEMPS BUT LOWER DEW POINTS AND LOWER OVERALL HEAT INDEX VALUES. A
REINFORCING FRONT WILL ENTER THE AREA LATE TUESDAY INTO WEDNESDAY
BRINGING BETTER COOLING AND A BRIEF DRY PERIOD, HOWEVER THE FRONT
THEN WAVERS BACK NORTHWARD WEDNESDAY NIGHT-THURSDAY WITH AN
ATTENDANT CHANCE OF SHOWERS AND THUNDERSTORMS.

GLASS

&&

.AVIATION:  (FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 633 AM CDT SUN JUL 12 2015

VFR CONDITIONS EXPECTED THROUGH THIS FORECAST PERIOD AT ALL TAF
SITES. ANY THUNDERSTORMS THAT FORM SUNDAY NIGHT INTO MONDAY
MORNING SHOULD REMAIN WELL TO THE NORTHEAST.

SPECIFICS FOR KSTL: VFR CONDITIONS EXPECTED THROUGH THIS FORECAST
PERIOD.

BROWNING

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONITEAU
     MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-SHELBY
     MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-WARREN MO-WASHINGTON
     MO.

     HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT MONDAY FOR ST. CHARLES
     MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-
     RANDOLPH IL-WASHINGTON IL.

     HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT MONDAY FOR MADISON IL-
     ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 12, 10:40 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CDT SUN JUL 12 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1140 AM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS PARTS OF
EASTERN MISSOURI AND WESTERN ILLINOIS...AND IF STORMS OCCUR A FEW
OF THEM MIGHT BE SEVERE.

HEAT INDICES ARE EXPECTED TO REACH DANGEROUS LEVELS OF AROUND 105
DEGREES THIS AFTERNOON WITHIN THE SAINT LOUIS METRO AREA.

MAJOR FLOODING WILL CONTINUE ON ALL POINTS ALONG THE ILLINOIS
RIVER FROM LA GRANGE TO THE CONFLUENCE OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS FOR MUCH OF THE AREA MONDAY
AND MONDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE ACROSS EASTERN
MISSOURI AND WESTERN ILLINOIS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE REGION
TUESDAY AND FROM WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

HEAT INDICES ARE EXPECTED TO REACH DANGEROUS LEVELS OF
105 DEGREES OR GREATER MONDAY AFTERNOON FOR MUCH OF THE AREA.

MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

GKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 excessive heat. Local standard time, as filed.

Excessive Heat, Adams

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Excessive Heat, Brown

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Excessive Heat, Greene

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Excessive Heat, Macoupin

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604098, 604099, 604100, 604101, 604102, 604103.